| Model Number |
7000TFX25MM |
| Medical Device Problem Codes |
Calcified (1077); Degraded (1153); Fluid/Blood Leak (1250); Gradient Increase (1270)
| Health Effect - Clinical Codes |
Calcium Deposits/Calcification (1758); Mitral Valve Stenosis (1965); Cardiogenic Shock (2262); Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451)
| Date of Event |
01/30/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional manufacturer narrative: bioprosthetic tissue valves can deteriorate with time and eventually fail contributing to regurgitation and/or stenosis.Structural valve deterioration (svd) is the most common reason for bioprosthesis explants/replacements and encompasses multiple failure modes, including calcification, non-calcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.In this case, calcification was indicated.Calcification plays a major role in the failure of bioprosthetic heart valves.Calcification of valves occurs as a progressive, time-dependent process.Tissue valve calcification is initiated primarily within residual cells that have been devitalized.Initial calcification deposits eventually enlarge and grow into a mass, which stiffen and weaken the tissue and thereby cause the prosthesis to malfunction.The mineralization of a biomaterial is generally enhanced at the sites of intense mechanical deformations generated by motion, such as the points of flexion in heart valves.Ultimately, the result of calcification is valve failure due to tearing or stenosis.Many factors contribute to the onset and propagation of calcification.These include patient factors (age, disease state, pharmacological intervention, etc.), mechanical stress related to the valve's hemodynamic performance, and glutaraldehyde fixation of tissue.Of these, the fixation process is a relatively minor contributor to calcification for edwards' tissue valves due to anti-calcification treatments during manufacturing.Though numerous studies have been conducted on preventive calcification strategies in bioprosthetic heart valves, the causes of calcification are not fully understood and there are still no mechanisms or medical therapies which fully prevent bioprosthesis from calcifying.The device was not returned for evaluation.If returned and evaluated, a supplemental report will be submitted.The device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
Event or Problem Description
Through implant patient registry, it was reported that a 25mm 7000tfx mitral valve was explanted after an implant duration of nine (9) years due to calcification, structural deterioration, severe mitral stenosis and severe mitral regurgitation [(b)(4).].During the redo mvr procedure, a 27mm 7300tfx mitral valve was explanted at implant due to over sizing leading to lvot obstruction.The explanted device was replaced with a 25mm 7300tfx mitral valve.A tv repair was also performed with a 26mm edwards annuloplasty ring.Per the medical records: the patient presented with progressive dysphagia, hoarse voice, sob, and fatigue.She was found to be in a-fib with rvr with new diagnosis of acute systolic hf.Echocardiogram demonstrated severe ms and severe mr and tee was notable for large thrombi in the la with the prosthetic valve protruding into the lvot resulting in obstruction.Upon redo surgery, a substantial amount of clot was observed in the la and a large amount of clot was found in the perivalvular area of the prosthesis.Once all clots were debrided, the old 25mm mitral prosthesis was removed.The prosthesis was calcified and had clear evidence of structural damage.The mitral valve orifice was exposed and it was observed that the posterior annulus was denuded.Out of concern for high risk for av discontinuity, a large pericardial patch was placed on the posterior annulus.The mitral orifice was sized to a 27mm 7300tfx valve and it was implanted and a tv repair with a 26mm tricuspid ring was also performed.[(b)(4).] upon weaning from cpb, echocardiogram showed la was significantly dilated and there was very poor inflow to the lv across the mitral valve.The valve leaflets opened very well.Additionally, significant amount of aortic valve regurgitation was present that was not there prior.The mitral valve opened normally, but the surgeon was concerned it was perhaps over sized, which was contributing to significant lvot obstruction and possibly compromising the aortic valve.The 27mm valve was removed and replaced with a 25mm 7300tfx valve, which the surgeon tried to place the prosthesis in the deeper position in the ventricle to prevent any inflow problems.There were complications in weaning from cpb.There was global severe hypokinesis of the entire lv with the rv somewhat hypokinetic.The patient was on high doses of epinephrine and dobutamine without the ability to adequately wean from cpb.Based on this, it was decided to place the patient on central cannulation and va ecmo.The patient was brought to the icu in stable but critical condition.[(b)(4).] the patient's hospital course was complicated by coagulopathy.Repeat tee was notable for significant pvl.The decision was made to pursue comfort care for the patient.The patient expired on pod #5.
Additional Manufacturer Narrative
H10: additional manufacturer narrative: updated section h6 (type of investigation).H11: corrected data: corrected section h6 (health effect - clinical code, investigation findings, investigation conclusions).